Flash Flood, Fayette
- When
- February 5, 9:00 PM CST to 11:00 PM CST
- Where
- Fayette County, Countywide
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.721, -87.739 (the zone’s center; the record gives no point)
Several inches of rain occurred across Fayette County in a short period of time. Many roadways were temporarily impassable.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several inches of rain occurred across Fayette County in a short period of time. Many roadways were temporarily impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 5, 2:35 PM CST, 6 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 235 PM CST THU FEB 5 2004 .SYNOPSIS...MAJORITY OF THE SIGNIFICANT WEATHER HAS BEEN OVER CENTRAL MISSISSIPPI TODAY...BUT SHOULD SHIFT INTO ALABAMA TONIGHT. VERY SLOW MOVING SYSTEM WILL BRING PROLONGED PERIODS OF HEAVY RAINFALL ACROSS AREA OVERNIGHT. SYSTEM SHOULD WORK ITS WAY OUT OF STATE LATE FRIDAY. NEXT RAIN SYSTEM DUE IN EARLY NEXT WEEK. && .SHORT TERM...(TONIGHT THROUGH SUNDAY) BAND OF HEAVY RAINFALL HAS MOVED INTO NORTHWEST COUNTIES THIS AFTERNOON. THIS AREA WILL SHIFT SLOWLY EASTWARD TONIGHT AND BRING HEAVY RAINFALL TO AREAS ALONG AND WEST OF INTERSTATE 65. FLOODING POTENTIAL VERY HIGH IN FLASH FLOOD WATCH AREA...MAINLY DUE TO TRAINING OF CELLS. WIDESPREAD AMOUNTS OF 2 TO 4 INCHES LIKELY IN THE NEXT 12 HOURS. WOULD NOT BE SURPRISED IF A FEW SPOTS IN NW COUNTIES SEE 6 INCHES. BASED ON MODEL OUTPUT...I WILL NOT EXTEND FLASH FLOOD WATCH AREA EASTWARD. FLASH FLOOD WATCH MAY BE NEEDED EAST OF CURRENT WATCH ON FRIDAY. AIRMASS HAS BEEN DESTABILIZING ACROSS SOUTHERN COUNTIES AS WARM FRONT WAS NEAR MONTGOMERY EARLY THIS AFTERNOON. THREAT OF SEVERE WEATHER WILL LIKELY EXTEND INTO SOUTHEAST COUNTIES ON FRIDAY. AT THIS POINT... WINDS HAVE NOT REACHED WIND ADVISORY CRITERIA...AND BASED ON OTHER MORE CRITICAL WEATHER EXPECTED...I WILL DROP WIND ADVISORY AT NEXT FORECAST PACKAGE. RAIN WILL LINGER ACROSS EASTERN COUNTIES THROUGH MID AFTERNOON FRIDAY. STRONG COLD AIR ADVECTION WILL KICK IN FRIDAY NIGHT THROUGH SATURDAY. LOOKS LIKE COLD AIR STRATUS WILL COVER MUCH OF THE FORECAST AREA THROUGH SATURDAY. AIRMASS WILL BE COLD ENOUGH TO SUPPORT FLURRIES NORTHERN COUNTIES. && .LONG TERM...(MONDAY THROUGH THURSDAY) ANOTHER SHORT WAVE TROF WILL DROP INTO THE PLAINS STATES AND SPIN UP SURFACE LOW ACROSS GULF COAST STATES MONDAY NIGHT. I WILL RAISE RAIN CHANCES TO LIKELY FOR TUESDAY AND GO WITH A DRY FORECAST FOR WEDNESDAY AND THURSDAY. && .VERY PRELIMINARY NUMBERS... BIRMINGHAM 55 55 36 39 25 / 100 80 10 00 MONTGOMERY 63 64 37 49 25 / 70 100 20 00 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH NORTH AND WESTERN COUNTIES TONIGHT. && 58/ROSE
HAZARDOUS WEATHER OUTLOOK...UPDATED. NATIONAL WEATHER SERVICE BIRMINGHAM AL 400 PM CST THU FEB 05 2004 ALZ011>015-017>050-060000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 400 PM CST THU FEB 05 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... ...UPDATED TO REMOVE WIND ADVISORY... A STRONG LOW PRESSURE SYSTEM WILL BRING ADDITIONAL HEAVY RAIN AND SCATTERED THUNDERSTORMS ACROSS ALABAMA THIS EVENING...TONIGHT...AND INTO EARLY FRIDAY. THE MAIN HAZARD FROM THIS STORM SYSTEM WILL BE THE POTENTIAL FOR HEAVY RAINFALL ON THE ORDER OF TWO TO FOUR INCHES ACROSS THE NORTHWEST PART OF THE FORECAST AREA TONIGHT. THIS HEAVY RAINFALL MAY CAUSE BOTH FLASH FLOODING AND RIVER FLOODING IN THESE AREAS. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS EVENING AND INTO TONIGHT NORTHWEST OF A DEMOPOLIS TO GADSDEN LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT. SEVERE WEATHER IS ALSO POSSIBLE THIS EVENING THROUGH TONIGHT SOUTH OF AN ALICEVILLE...PRATTVILLE...TO AUBURN LINE. THE PRIMARY HAZARD WITH THESE STORMS IS DAMAGING WINDS WITH A POSSIBILITY OF AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)... HEAVY RAINFALL WILL CONTINUE ACROSS EASTERN SECTIONS OF THE FORECAST AREA ON FRIDAY. THERE IS A POSSIBILITY THAT FLOODING MAY CONTINUE TO CAUSE A PROBLEM ACROSS PARTS OF THE FORECAST AREA ON FRIDAY. BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS EVENING THROUGH FRIDAY MORNING...FOR THE POTENTIAL OF FLOODING AND SEVERE WEATHER. KH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CST THU FEB 5 2004
ALZ030-052315-
SUMTER-
426 PM CST THU FEB 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 425 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 16 MILES SOUTHWEST OF EMELLE...MOVING
NORTHEAST NEAR 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LIVINGSTON...GEIGER
AND EPES THROUGH 515 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3266 8871 3251 8861 3249 8801 3297 8824
3297 8837SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST THU FEB 5 2004
ALZ022-052330-
PICKENS-
441 PM CST THU FEB 5 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 530
PM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 440 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF THUNDERSTORMS 7 MILES SOUTHWEST OF MEMPHIS...MOVING
NORTHEAST NEAR 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR COCHRANE...
PICKENSVILLE...ALICEVILLE...ETHELSVILLE...REFORM...PALMETTO...HARPERS
MILL AND GORDO THROUGH 530 PM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
LAT...LON 3311 8855 3295 8845 3317 8787 3351 8786
3352 8825PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
830 PM CST THU FEB 5 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ...MAG..... ..COUNTY LOCATION.. ST ...SOURCE....
..REMARKS..
0710 PM WIND DAMAGE GORDO -87.90N 33.32W
02/05/04 PICKENS AL SPOTTER
LARGE TRACTOR/TRAILEER BLOWN OFF ROAD NEAR INTERSECTION OF
AL HWY 159 AND US HWY 82. REPORTED BY HAM RADIO OPERATOR.The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386622.